Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 42, NWS Springfield, MO

July 4, 2020Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 4, 2020, 9:04 AM CDT for Miller County, Morgan County, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2020, 9:04 AM CDT (14:04 UTC)
Expired
Jul 4, 2020, 1:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:05 AM CDTFLASH FLOOD1 Ne Eldon, MOROAD CLOSURE AT BUSINESS 54 AND HWY 87 FOR OVER ONE FOOT OF WATER OVER THE ROADWAY. IN AREA OF BLYTHES CREEK.
Jul 4, 11:17 AM CDTHEAVY RAIN 5.15Eldon, MOCORRECTS PREVIOUS HEAVY RAIN REPORT FROM ELDON. OVER 5 INCHES OF RAINFALL IN JUST OVER 4 HOURS. LIGHT RAIN STILL ONGOING.
Jul 4, 11:17 AM CDTHEAVY RAIN 5.15Eldon, MOOVER 5 INCHES OF RAINFALL IN JUST OVER 4 HOURS. LIGHT RAIN STILL ONGOING.
Jul 4, 11:23 AM CDTFLASH FLOOD1 Ne Eldon, MOSEVERAL REPORTS THAT BLYTHES CREEK IS FLOODED OVER ITS BANK NEAR ELDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS53 KSGF 041404
FFWSGF
MOC131-141-041800-
/O.NEW.KSGF.FF.W.0042.200704T1404Z-200704T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
904 AM CDT Sat Jul 4 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Miller County in central Missouri...
  East central Morgan County in central Missouri...

* Until 100 PM CDT.

* At 902 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 1 to 3 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Eldon...                          St. Elizabeth...
  Barnett...                        Eugene...
  Olean...                          Etterville...
  Marys Home...                     Aurora Springs...

This warning includes but is not limited to the following low water
crossings...
Highway 52 at Tavern Creek northeast of Saint Elizabeth.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area as thunderstorms continue to track over the same areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3843 9262 3843 9241 3834 9240 3834 9229
      3832 9225 3834 9222 3833 9219 3826 9219
      3827 9262 3834 9281 3850 9272

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Perez
1 follow-up statement
441 
WGUS73 KSGF 041528
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1028 AM CDT Sat Jul 4 2020

MOC131-141-041800-
/O.CON.KSGF.FF.W.0042.000000T0000Z-200704T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller MO-Morgan MO-
1028 AM CDT Sat Jul 4 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHERN MILLER AND EAST CENTRAL MORGAN COUNTIES...

At 1027 AM CDT, The Department of Transportation reported heavy rain 
falling in  Radar estimates 2 to 4 inches of rain have fallen. Flash 
flooding is already occurring. The Missouri Department of 
Transportation reported a road closure at Buisness 54 AND Highway 87 
near Blythes Creek due to over a foot of water over the roadway.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Eldon...                          St. Elizabeth...
Barnett...                        Eugene...
Olean...                          Etterville...
Marys Home...                     Aurora Springs...

This warning includes but is not limited to the following low water
crossings...
Highway 52 at Tavern Creek northeast of Saint Elizabeth.

Additional rainfall amounts up a half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3843 9262 3843 9241 3834 9240 3834 9229
      3832 9225 3834 9222 3833 9219 3826 9219
      3827 9262 3834 9281 3850 9272

FLASH FLOOD...OBSERVED

$$

Perez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:52 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 6:52 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
652 AM CDT Sat Jul 4 2020

.SHORT TERM...(Today and tonight)
Issued at 227 AM CDT Sat Jul 4 2020

A few showers continued to linger over portions of the Mark Twain
National forest early this morning. This activity should
diminish, over the next hour or two.

A stalled but diffuse frontal boundary remains along the Arkansas
state line and a weakening MVC was over western Missouri. These
will bring the potential to aid in storm development later this
morning as day time heating allows instability to increase. Model
CAPE values are in the 2000-3000 j/kg range with ample moisture
available in the regions soundings. Shear remains weak with any
storms that develop likely being pulse in nature.

CAMS models were more bullish on convective activity compared to
the current radar trends,however, with the stalled front, MVC and
instability, storm development is expected mainly west of Highway
5 through this morning and into early afternoon. An isolated
strong storm or two may occur but severe storms are not expected
with the lack of shear. More likely with storms today will be
brief heavy rainfall with rain rate from 1-2 inches per hour in
the strongest storms

Cloud cover is expected to remain over the region through the
day, which will aid to keep the afternoon highs on the "cool" side
in the lower to middle 80s this afternoon.

Storm coverage, through not cloud cover, is expected to diminish
by this evening which should allow most in the Ozarks to be able
to enjoy area Independence day celebrations.

Clouds will remain overnight with temperatures in the middle 60s
to around 70 degrees.

.LONG TERM...(Sunday through Friday)
Issued at 227 AM CDT Sat Jul 4 2020

For Sunday, clouds will slowly diminish through the day with some
showers possible across far southern portions of the Ozarks
though most locations will remain dry. Temperatures will be more
seasonable with highs in the middle 80s.

The seasonable temperatures will remain into the start of next
week though temperatures will warm into the lower 90s again by
the end of the week.

Isolated to widely scattered showers and storms will be possible
on a daily basis next week as daytime heating allows for storm
development.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 636 AM CDT Sat Jul 4 2020

Scattered cloud cover and showers this morning will increase in
coverage with some storms developing into the early afternoon.
Where storms develop, flight conditions will fall to MVFR to
briefly IFR, otherwise VFR flight conditions can be expectyed.
Surface winds will be generally light and variable.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Jul 4, 5:43 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
543 AM CDT Sat Jul 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
543 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited lightning risk.

DISCUSSION...

Isolated to scattered showers and thunderstorms will be possible
through this afternoon. A few strong storms will be possible with
the main risk being cloud to ground lightning strikes and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very warm and humid conditions will persist through next week.
Isolated to scattered storms will then be possible daily through
next week mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:28 PM CDTSpecial Weather StatementSGFJasper47 min
Jul 3, 7:37 PM CDTSpecial Weather StatementSGFNewton38 min
Jul 3, 8:03 PM CDTSpecial Weather StatementSGFDent27 min
Jul 3, 8:16 PM CDTFlash Flood WarningSGFDent, Maries, Phelps6 hr
Jul 3, 8:43 PM CDTSpecial Weather StatementSGFDent47 min
Jul 3, 9:21 PM CDTAreal Flood AdvisorySGFMcDonald, Newton4 hr
Jul 3, 10:59 PM CDTAreal Flood AdvisorySGFTexas4 hr
Jul 4, 8:47 AM CDTAreal Flood AdvisorySGFMiller, Morgan4 hr
Jul 4, 11:02 AM CDTFlash Flood Warning Considerable damage threatSGFMiller3 hr
Jul 4, 3:07 PM CDTAreal Flood AdvisorySGFGreene, Webster4 hr
Jul 4, 3:47 PM CDTSpecial Weather StatementSGFJasper43 min
Jul 4, 4:38 PM CDTSpecial Weather StatementSGFMcDonald37 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.